Caffeine Overdose Symptoms: Signs, Cases, Prevention

coffeebeanoverdose

Top 10 Caffeine Overdose Symptoms

Here are the usual caffeine overdose symptoms in order from the first ones to be experienced to the more severe, later stage symptoms resulting from even larger doses of caffeine.

  1. Jitters, Restlessness, and Nervousness
  2. Increased heartbeat
  3. Nausea
  4. Anxiety
  5. Heart palpitations (cardiac arrhythmia)
  6. Insomnia
  7. Sweating
  8. Dizziness
  9. Vomiting
  10. Cardiac arrest

There can be many common symptoms that indicate too much caffeine consumption, but these are the most prevalent.

The beginning symptoms should be recognized and further caffeine intake should be stopped to avoid the more serious and even life-threatening symptoms found at the end of the list.

Ingesting massive doses of caffeine all at once is particularly dangerous as it doesn’t give your body time to react since early overdose symptoms serve as a warning system.

Caffeine’s major effects are experienced for at least 4 hours.

  • This is longer for those sensitive to caffeine.
  • This is longer with extremely large doses.
  • This is based on the half-life of caffeine which is 4-6 hours.

However, it can be hard to pinpoint an amount of caffeine that will cause caffeine overdose symptoms since people can have different tolerance levels to caffeine.

Are You Addicted to Caffeine?

If you want to reduce your caffeine intake (or quit entirely), please download our book Awake (it's free).

For best results use the Wean Caffeine supplement (something we helped get to market). It helps you avoid the withdrawal symptoms that often come when reducing caffeine.

Prevention: Maximum Daily Intake

You can prevent caffeine overdose by adhering to the recommended safe dosage guidelines.

Generally, a single dose between 250-500 mg (check caffeine amounts here) could produce some of the above mild to moderate symptoms, especially in those with no tolerance or high caffeine sensitivity.

Those with caffeine allergy or sensitivity could have severe symptoms even after a much smaller dose.

Click here to find out how much of a popular drink would it take for you to overdose.
too much caffeine

DSM-5 Criteria

 

Caffeine Intoxication is now included in the DSM-5 physicians manual. (This is the official manual doctors and psychiatrists use to diagnose a person’s condition.)

The official diagnosis can be made when any 5 of the following symptoms are present: restlessness, nervousness, excitement, insomnia, flushed face, diuresis (you keep passing urine), gastrointestinal disturbance (upset tummy, diarrhea), muscle twitching, rambling flow of thought and speech, tachycardia or cardiac arrhythmia, periods of inexhaustibility, or psychomotor agitation.

The DSM-5 now also lists Caffeine Withdrawal as a mental disorder. Sufferers can experience withdrawal symptoms when ceasing caffeine intake.

So far, caffeine addiction as a disorder has been rejected from being placed in the manual.

Reducing the Impact of Caffeine

There is some research indicating products that contain rutaecarpine can actually reduce the impact of caffeine’s side effects. They do this by assisting with caffeine metabolism*. Learn more here.

Caffeine Overdose Documented Cases

Caffeine overdose does happen and has been documented. Here are some of the more recent cases of an overdose resulting in death or hospitalization;

  • 19-year-old James Stone dies after taking 25 to 30 No-Doz pills in 2007. (at least 2.5 grams of caffeine)
  • A 56-year-old Brittish man drank 25 Red Bulls in an evening and awoke the next morning with a brain hemorrhage. src.
  • 17-year-old Jasmine Willis, a Durham, UK waitress overdosed by drinking 7 double espressos in 2007. She was taken to the hospital but recovered soon after. (that’s roughly 1.078 grams)
  • In the late 1990’s an Australian woman, with a heart condition died after consuming a guarana based shot from her local health food store. This product is no longer on the market. (10g/liter, ok that’s just nuts!)
  • 2010 a 23-year-old British man from Mansfield, England died after taking to 2 spoonfuls of pure caffeine powder washed down by an energy drink at a party. His death was ruled accidental.
  • 2011 Fourteen-year-old Anais Fournier, died after she consumed two 24 ounce Monsters (480mg of caffeine) in a 24 hour period. The cause of death was a heart arrhythmia due to caffeine toxicity.  There seem to be some conflicting stories as to how much she really consumed and this seems true since 480mg in a 24 hour period isn’t a toxic amount. Update October 2012: Her parents are suing Monster Energy for wrongful death although the girl did have a known pre-existing heart condition.
  • 2012 The FDA is investigating Monster Energy since the energy drink has been linked to five deaths over the past year.
  • 2013: According to the Substance Abuse and Mental Health Services Administration, energy drink-related ER visits have doubled in the last 4 years, however, 42% of these visits involved caffeine in combination with other drugs such as alcohol or other narcotics. src.
  • 2013 a New Zealand woman died from cardiac arrhythmia associated with her 10 liters/day Coca-Cola habit. She also smoked 30 cigarettes a day and barely ate. Caffeine was a contributing factor, but the 900-1000mg daily dose wasn’t the only factor. src.
  • 2013 A mother is suing Monster Energy for the death of her 19-year-old son, Alex Morris, after he died of cardiac arrest. She claims that he drank two 16 ounce Monsters the day before his death and at least two a day for the 3 years preceding his death. A California Coroner’s office reported that he died from cardiomyopathy and cardiac arrhythmia.
  • October 2013: John Jackson from the UK dies after eating a whole tin of HERO Energy Mints. Each tin contains 12 mints, so he consumed 984mg of caffeine. He also had cirrhosis of the liver, which prevented him from processing the caffeine properly allowing it to build up in his bloodstream to lethal levels. (src.)
  • March 2014: A 14-year-old boy from Norway was hospitalized with kidney failure after drinking 4 liters of a caffeine-laced energy drink while gaming for 16 hours straight. This would be around 1,280mg of caffeine if he was consuming a “Red Bull” similar energy drink. (src.)
  • September 2014: A Tennessee man was taken to the hospital after consuming 20 caffeine pills to “test the limits of his body” according to what the man told the paramedics. He ingested 4000 mg of caffeine at once. src.

too many energy drink

Caffeine Overdose Facts

Luckily for us, we have mechanisms built into the human body that let us know we’ve had enough of something.

This is true with caffeine overdose. Well before we are at a toxic level we experience side effects that prevent us from consuming more, i.e. nausea and vomiting.

This means that before the 149 or so cans of Red Bull that it would take to kill an average adult male, vomiting would most certainly happen.

For most people, that would happen after about can number 5!

However, it’s important to note that caffeine is a drug and should be respected and not abused. Since some people have extremely low tolerance or high sensitivity to caffeine, they could  – in theory – overdose quite easily.

How to Know If You’ve Overdosed?

Most people feel the “jitters” first – a sensation of tremors or shaking.

This is your signal to stop consuming caffeine for the day.

You should also be aware of the caffeine levels in what you are drinking. Please consult the caffeine database since some of the caffeine amounts might surprise you.

If you find that you’re often tired after consuming caffeine, this is a sign that you need to change your long-term caffeine habits and consider a detox.

The bottom line is to be aware of what you are consuming.

How common is caffeine overdose?

With the plethora of caffeinated products in the marketplace, one could assume that overdosing on caffeine is quite common.

However, if we look at the statistics gathered from The American Association of Poison Control Centers we find that, while caffeine overdose does exist, it isn’t as common as people may think.

In fact, overdosing on Tylenol is a lot more common than overdosing on caffeine.

Written by Ted Kallmyer, last updated on November 5, 2018

References

  • Peters, J. M. (1967). Factors affecting caffeine toxicity: a review of the literature. The Journal of Clinical Pharmacology and the Journal of New Drugs, 7(3), 131-141. link
  • Muncie Jr, H. L. (2012). Reports of Caffeine Toxicity. Journal of Caffeine Research, 2(3), 109-109. link
  • Lane, J. D. (2014). Caffeine Intoxication. In Encyclopedia of Psychopharmacology (pp. 1-5). Springer Berlin Heidelberg. link
  • Wolk, B. J., Ganetsky, M., & Babu, K. M. (2012). Toxicity of energy drinks. Current opinion in pediatrics, 24(2), 243-251. link
  • Heckman, M. A., Weil, J., Mejia, D., & Gonzalez, E. (2010). Caffeine (1, 3, 7‐trimethylxanthine) in foods: a comprehensive review on consumption, functionality, safety, and regulatory matters. Journal of Food Science, 75(3), R77-R87. link